CSN Login
Members Online: 5

Radiation and Arimidex

hellomykitty
Posts: 3
Joined: Mar 2010

I was prescribed Arimidex and started radiation yesterday. I haven't started taking the medication because from what I've read, it seems like patients start it after radiation. I won't be able to speak to the medical oncologist until 4/21 about this. What I am most concerned about are the side effects of the medication. I am post menopausal, and had early stage, with a lumpectomy 6 1/2 weeks ago. Could anyone please give me some detail about the effects of the medication. I have been married for less than 5 years, and am feeling sad and scared about the side effects.

Thanks very much

PS This is my first post.

MyTurnNow's picture
MyTurnNow
Posts: 2694
Joined: Aug 2009

Welcome, Hellomykitty. You have come to the right place for support and answers to your questions. I also had a lumpectomy in July '09 and then completed chemo and rad treatments. I started Arimidex about 2-1/2 months ago and can honestly say that I have not noticed much in the way of side effects from it (knock on wood). Even though you do not have an appointment with your onc until later this month, that doesn't mean you can't call his/her office with questions. We pay them handsomely and answering questions is part of their service. Good luck.

jnl's picture
jnl
Posts: 3873
Joined: May 2009

I am not on Arimidex, but, wanted to wish you good luck with radiation.

Hugs, Leeza

Different Ballgame's picture
Different Ballgame
Posts: 870
Joined: Jan 2010

This is the place to be for questions and answers.

There are a lot of side affects but that does not mean that you will experience them. I started Arimidex on March 18 - so far so good - no side affects. I am hoping that my preventative tactics will stop or greatly minimize any side affects. Time will tell.

Bone loss (osteoporosis) is a main consideration for me. As a preventative, I take D3 supplements, calcium supplements, plus tons of other vitamins to hopefully diminish or prevent this side affect. In addition, I walk 5 days a week, 1 hour per day - again as a preventative to bone loss and to increase bone density. (Prior to taking Arimidex, have great bone density...and I want to keep it that way!)

Weight gain could be another side affect. So....I am on weight watchers, slowing losing weight, but more importantly eating a highly nutrious diet. Again, hope this acts as a preventative side affect.

Hot flashes. I am experiencing some hot flashes (69 years old - took estrogen replacement from 40 to 63 years, then 66 to 68 years old) - mainly a few during my sleeping hours. Because they are mild, I don't think of them as a side affect.

I am extremely interested in anyone's side affect to this drug. If there are any women on this cancer site who have taken this drug for 4 to 5 years, I would greatly like to hear the affects or non-affects of this drug on your body.

You have the right to say, "Yes, I will take Arimidex,? Or.., "No more! I want to stop taking Arimidex."

My doctors wanted me to do radiation first. Then after radiation, begin that 5-year chemo drug, in my case, Arimidex.

Lots of Hugs,
Janelle

cats_toy's picture
cats_toy
Posts: 1463
Joined: Feb 2009

I have been on Arimidex for two plus years now. Never had much in the way of side effects the first 18 months, then when I stopped for two weeks, the SE's hit me hard. They are all tolerable, hot flashes, bone/joint pain being the main ones. I will take them as opposed to stopping a pill that helps reduce the recurrence percentage. Most do not start the Arimidex until after they have completed radiation, mainly because of bone loss. You usually get a bone density scan before they prescribe it to you. You might want to ask your onc just to be sure.
Hope all goes well for you
Cat

mimivac's picture
mimivac
Posts: 2147
Joined: Dec 2008

I am not on Arimidex, but I wanted to chime in to say that there is no reason you should have to wait until April 21 to ask about when you should start taking your prescription. It's an important question and you need an answer now. Please call your oncologist's office and ask to speak to your oncologist. That is what they're there for. Good luck and welcome to the site!

Mimi

Christmas Girl's picture
Christmas Girl
Posts: 3641
Joined: Apr 2009

After reading your post - my first thought was like Mimi's: simply call your med onc. No reason to wait for an in-person visit to ask your questions and discuss your concerns. However, to the best of my knowledge - usually, BC-related oral meds are not begun until all active/invasive treatment ends. However, each patient is unique.

As with any and all medications - including OTCs - most risks/side effects are possible, not guaranteed. No one can accurately predict how your own body might/will respond until you actually begin to take the Arimidex.

I've just started my 5th year of Arimidex - took Tamoxifen for two years prior to. Most likely - my oral meds regimen wil last ten years vs. the more standard five.

We're all here to support and encourage each other. Again, welcome.

Kind regards, Susan

lynn1950's picture
lynn1950
Posts: 2571
Joined: Jun 2008

Hello. I have been taking Arimidex for (gulp) 18 months. Yes, I have hot flashes and joint pain, but I am willing to live with the SE for the benefits. Take it one day at a time. xoxoxoxo Lynn

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network